West Virginia, 2017Lightning Strike in West Virginia, February 28, 2017
February 28, 2017 · NWS RLX · 1 event in 1 county or zone
The combination of an upper level disturbance and increasing moisture on strong southwest flow lead to showers with isolated thunderstorms on February 28.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an upper level disturbance and increasing moisture on strong southwest flow lead to showers with isolated thunderstorms on February 28.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 28, 1:13 PM EST, 57 minutes earlier.
Area forecast discussion, Feb 28, 1:13 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
113 PM EST Tue Feb 28 2017
.SYNOPSIS...
An upper disturbance brings showers and possibly a thunderstorm
today. Strong cold front passes Wednesday. Reinforcing
trough/front Thursday night. High pressure for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 110 PM Tuesday.
Forecast is generally on track. Generally leaning toward an
SREF-like PoP for tonight and Wednesday given near term model
differences on evolution of convective clusters.
As of 1130 AM Tuesday...
Issued Flash Flood Watch for northern and central portions of
the area through Wednesday in coordination with northern and
western neighbors. Rainfall from repetitive rounds of
convection may start to become excessive by tonight. Portions of
the watch area have FFG values down near one inch per hour,
1.25 in 3 and 1.5 in 6. PW values are progged to approach 1.4
inches by Wednesday morning, which is every bit as high as it
gets in this area this time of year.
As of 940 AM Tuesday...
Adjusted PoPs higher/faster to better account for MCS moving
into the area. Thunder has reached western portions of the area
and cloud tops on this morning warm advection feature have not
yet begun to warm. Also lowered temperatures today in the rain
cooled area over the middle Ohio Valley.
As of 6 AM Tuesday...
Adjusted pops faster in the west this morning per latest radar
trends. Do not think thunder will make it this far east early
this morning, as deeper instability is lacking. Main batch of
showers and possibly thunder still to come across later in the
day.
As of 3 AM Tuesday...
Within a broad and vigorous southwest flow aloft, models key in
on an upper level disturbance moving over a warm and
increasingly moist atmosphere today. This brings a widespread
band of rain showers today, mainly from later this morning
through this afternoon. Deep instability is still lacking with
this feature, so have only a slight chance for thunder.
Nevertheless, rainfall amounts from a quarter of an inch up to
as much as three quarters of an inch in spots can be expected.
Temperatures will be much above normal in the low level
southerly flow, despite the clouds and showers.
For tonight, expect a break in the rain before another upper
disturbance comes our way later tonight. This will initiate
more showers, and a better chance of thunderstorms as the
atmosphere further destabilizes. However, the chance for any
severe thunderstorms will mainly come just after this period as
better parameters will then be in place. With a southerly flow
and clouds, temperatures will be on the mild side tonight.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
As of 240 AM Tuesday...
Will mostly likely have a squall line in progress pushing
towards the Ohio Valley at the break point from the near term
forecast. Have multiple ingredients in place for a severe setup.
Very dynamic situation with strong shear profiles pushing 90kts
0-6km values with falling heights aloft from the approaching
trough. Strong surface front in place from a deepening center of
low pressure. Still have 10C dewpoints to work with at 850mb and
near 60F dewpoints at the surface which may increase slightly
with some pooling ahead of the front. SPC has the risk
increased to enhanced across the bulk of the CWA. Damaging wind
threat exists, and cannot discount hail given the colder air
aloft. Also have potential issues with excessive rainfall as
given the PWAT values well over an inch.
Behind the front, will turn sharply colder as the moisture
exits. Lingering precipitation will transition to rain/snow mix
and all snow in the higher elevations. Have a storm total snow
grid in place, but only minor accumulation well under an inch
are expected.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 240 AM Monday...
Reinforcing cold front/upper trough combo passes Thursday night,
but will only keep the cold air in place for so long. Some light
snow at night will accompany the system. Rebounds to above
normal values expected Saturday, increasing through the Monday
time frame with strong 850mb ridging returning with high
pressure settling in at the surface.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 110 PM Tuesday...
The first in a series of rounds of showers and thunderstorms was
bringing deteriorating conditions, mainly to MVFR but
occasional IFR visibility. This round will move out this
evening, followed by patchy overnight MVFR stratocu and mist.
There should be enough wind to keep the boundary layer stirred
up, so fog and stratus should not become widespread.
The next round of showers and thunderstorms will arrive early
Wednesday morning. There is too much uncertainty to time the
clusters of showers and Thunderstorms on Wednesday other than it
is likely to be active much of the time. Thunderstorms
Wednesday, even early on, can bring very strong to even
damaging winds. Any heavy thunderstorm can easily bring IFR
conditions.
Light south to southeast surface flow will increase tonight,
and become rather gusty out of the southwest overnight into
Wednesday. Wind gusts on Wednesday could reach 40 kts beneath
strong southwest flow aloft.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: There may be more IFR in rain this
afternoon and again late overnight into Wednesday.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY
SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL
INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT
ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY
WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL
BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY M M M L L H H M M M M L
HTS CONSISTENCY M M H M H M H H M L M L
BKW CONSISTENCY H H M H M M L M H M H L
EKN CONSISTENCY H H M M M M M M H H M L
PKB CONSISTENCY H H L M H H M M H H M L
CKB CONSISTENCY L M M M M H M H H M M L
AFTER 18Z WEDNESDAY...
No widespread IFR conditions are expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Wednesday evening for WVZ005>011-
013>020-027>032-039-040-519>522-525-526.
OH...Flash Flood Watch through Wednesday evening for OHZ066-067-075-
076-083>087.
KY...Flash Flood Watch through Wednesday evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...TRM/JMV/26
NEAR TERM...TRM/JMV
SHORT TERM...26
LONG TERM...26
AVIATION...TRMHazardous weather outlook, Feb 28, 11:35 AM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1135 AM EST Tue Feb 28 2017
KYZ102-103-105-WVZ005>011-013>020-027>032-039-040-519>522-525-526-
011645-
Carter-Boyd-Lawrence KY-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Randolph-Southeast Randolph-
1135 AM EST Tue Feb 28 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of central West Virginia, northeast West
Virginia, northern West Virginia, southeast West Virginia, southern
West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a slight risk of severe thunderstorms Wednesday. Damaging
winds are the main threats, but large hail is also possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
VAZ003-004-WVZ024>026-033-034-515>518-523-524-011645-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Pocahontas-Southeast Pocahontas-
1135 AM EST Tue Feb 28 2017
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a slight risk of severe thunderstorms Wednesday. Damaging
winds are the main threats, but large hail is also possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
KYZ101-OHZ066-067-075-076-083>087-011645-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-
1135 AM EST Tue Feb 28 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a slight risk of severe thunderstorms late tonight.
Damaging winds are the main threats,but large hail is also possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
There is a slight risk of severe thunderstorms Wednesday. Damaging
winds are the main threats, but large hail is also possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
TRM
Lightning, Raleigh
- When
- February 28, 2:10 PM EST
- Where
- Raleigh County, 0.88 mi SW of Clear Creek
- Injuries
- 2 direct, 0 indirect
- Reported by
- 911 Call Center
- Coordinates
- 37.890, -81.360
Two men were struck by lightning on an abandoned portion of the Workman's Creek mine in the Clear Creek community of Raleigh County.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Missouri, February 28, 20171 death · 12 injured · $8.0 million · EF4 · 6 events
- Tornadoes and Flooding in Illinois, February 28, 20172 deaths · 14 injured · $7,000 · EF3 · 38 events
- Tornadoes and Hail in Illinois, February 28, 20171 death · 1 injured · $8.8 million · EF3 · 11 events
- Tornadoes and Hail in Illinois, February 28, 2017$3.0 million · EF3 · 25 events
- Tornadoes in Indiana, February 28, 20171 injured · $3.7 million · EF3 · 2 events
- Tornadoes in Arkansas, February 28, 20175 injured · $120,000 · EF2 · 2 events
- Tornadoes and Hail in Illinois, February 28, 20171 injured · EF2 · 15 events
- Tornadoes and Hail in Kentucky, February 28, 2017$389,000 · EF1 · 10 events
- Wildfire and High Wind in Texas, February 28, 2017$275,000 · 53 kt wind · 19 events
- Tornadoes and Hail in Kansas, February 28, 2017$131,000 · EF0 · 15 events
- Hail and Damaging Winds in Missouri, February 28, 2017$35,000 · 1.75 in hail · 30 events
- Tornadoes and Hail in Illinois, February 28, 2017EF1 · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672926.